Nomenclature, Diagnosis and Management of Drug-induced Autoimmune-like hepatitis (DI-ALH): An expert opinion meeting report

IAIHG and EASL DHILI Consortium

Research output: Contribution to journalReview articlepeer-review

Abstract

Drug-induced liver injury (DILI) can mimic almost all other liver disorders. A phenotype increasingly ascribed to drugs is autoimmune-like hepatitis (ALH). This article summarises the major topics discussed at a joint International Conference held between the Drug-Induced Liver Injury consortium and the International Autoimmune Hepatitis Group. DI-ALH is a liver injury with laboratory and/or histological features that may be indistinguishable from those of autoimmune hepatitis (AIH). Previous studies have revealed that patients with DI-ALH and those with idiopathic AIH have very similar clinical, biochemical, immunological and histological features. Differentiating DI-ALH from AIH is important as patients with DI-ALH rarely require long-term immunosuppression and the condition often resolves spontaneously after withdrawal of the implicated drug, whereas patients with AIH mostly require long-term immunosuppression. Therefore, revision of the diagnosis on long-term follow-up may be necessary in some cases. More than 40 different drugs including nitrofurantoin, methyldopa, hydralazine, minocycline, infliximab, herbal and dietary supplements (such as Khat and Tinospora cordifolia) have been implicated in DI-ALH. Understanding of DI-ALH is limited by the lack of specific markers of the disease that could allow for a precise diagnosis, while there is similarly no single feature which is diagnostic of AIH. We propose a management algorithm for patients with liver injury and an autoimmune phenotype. There is an urgent need to prospectively evaluate patients with DI-ALH systematically to enable definitive characterisation of this condition.

Original languageEnglish
Pages (from-to)853-866
Number of pages14
JournalJournal of Hepatology
Volume79
Issue number3
Early online date8 May 2023
DOIs
Publication statusPublished - Sept 2023

Bibliographical note

Funding Information:
Ye Htun Oo is funded by The Sir Jules Thorn Charitable Trust.

Funding Information:
The present study has been supported by grants from Instituto de Salud Carlos III (ISCIII) cofounded by Fondo Europeo de Desarrollo Regional-FEDER (contract numbers: PI21/01248; PI19/00883; Clinical research platform of the Carlos III Health Institute: PT20/00127). SCReN and CIBERehd are funded by ISCIII (PI21/01248; PI19/00883; PT20/00127). This publication is based upon work from COST Action “CA17112—Prospective European Drug-Induced Liver Injury Network” supported by COST ( European Cooperation in Science and Technology, Cost Action CA-17112 ); www.cost.eu . The following authors are members of CA17112: RJA, ESB, MIL, GPA, GK-U, MR-D, MG-C, EA, AL, SW, AG, HD, MCL, GS, EDM. Open Access funding provided thanks to the CRUE-CSIC agreement with Wiley. Funding for open access charge: Universidad de Málaga/CBUA.

Publisher Copyright:
© 2023 The Author(s)

Other keywords

  • AIH
  • autoimmune hepatitis
  • DI-ALH
  • diagnosis
  • DILI
  • Drug-induced autoimmune-like hepatitis
  • drug-induced liver injury
  • epidemiology
  • hepatotoxicity
  • Liver injury
  • management
  • outcome
  • Congresses as Topic
  • Nitrofurantoin/adverse effects
  • Humans
  • Chemical and Drug Induced Liver Injury/diagnosis
  • Hepatitis, Autoimmune/diagnosis
  • Expert Testimony

Fingerprint

Dive into the research topics of 'Nomenclature, Diagnosis and Management of Drug-induced Autoimmune-like hepatitis (DI-ALH): An expert opinion meeting report'. Together they form a unique fingerprint.

Cite this